North Carolina, 2011

Strong Wind in North Carolina, April 28, 2011

April 28, 2011 · NWS ILM · 1 event in 1 county or zone

Strong gradient winds blew a large tree down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong gradient winds blew a large tree down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 3:35 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 28, 3:35 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
435 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE
EASTERN CAROLINAS TODAY. THE FRONT WILL PUSH OFF THE COAST
TONIGHT...GIVING WAY TO DRY AND COOLER HIGH PRESSURE FOR THE
WEEKEND. ABOVE NORMAL TEMPERATURES WILL RETURN ON THE BACKSIDE OF
THE HIGH SUNDAY AND MONDAY. THE NEXT CHANCE FOR RAIN WILL
ACCOMPANY A COLD FRONT NEXT TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM THURSDAY...OVERALL SCENARIO TODAY REMAINS UNCHANGED WITH
STRONG COLD FRONT CROSSING THE AREA. THERE HAS BEEN A SHIFT IN ALL
OF THE GUIDANCE THOUGH...WITH THE 00Z NAM/RUC/GFS/ECMWF ALL SLOWING
DOWN THE ARRIVAL OF THE COLD FRONT. STRONG SOUTHERLY FLOW AHEAD OF
THE FRONT WILL KEEP MOIST AIR MASS IN PLACE WITH THE DELAYED ARRIVAL
OF COLD FRONT POSSIBLY ALLOWING FOR MORE DIURNAL INSTABILITY. HOW
MUCH REMAINS TO BE SEEN AS THERE WILL BE PLENTY OF CLOUD COVER IN
PLACE.

LINE OF CONVECTION SHOULD ENTER THE REGION BY LATE MORNING AND
STEADILY MOVE EAST. ALTHOUGH THE BEST DYNAMICS/MID LEVEL JETTING
PASS OFF TO THE NORTH THE SEVERE THREAT REMAINS VERY REAL. THE
RUC/NAM HAVE A CORE OF 60 KT WINDS BETWEEN 700 AND 800 MB CROSSING
THE AREA JUST BEHIND THE CONVECTIVE LINE BUT AHEAD OF THE FRONT.
SHOULD THIS FEATURE MATERIALIZE IT WOULD STRENGTHEN THE LINE OF
CONVECTION. MAIN SEVERE THREAT TODAY WILL BE DAMAGING WINDS...WITH
STORM MOTIONS AROUND 35 KT IT WILL NOT TAKE A LOT OF WIND TO CAUSE
DAMAGE. LOW LEVEL HELICITY WILL DECREASE THROUGH THE MORNING AS LOW
LEVEL WINDS VEER AHEAD OF THE LINE. THERE WILL BE SOME SPEED SHEAR
PRESENT...BUT NOT ENOUGH TO TO CREATE A SIGNIFICANT TORNADO THREAT.
HOWEVER...THAT DOES NOT RULE OUT TORNADO DEVELOPMENT.

CONVECTION WILL MOVE OFF THE COAST LATER TODAY WITH THE COLD FRONT
FOLLOWING A FEW HOURS LATER. SOME WEAK COLD ADVECTION FOLLOWING THE
FRONT...THOUGH NOT SIGNIFICANT...AS COOLER/DRIER AIR MASS STARTS TO
BUILD IN. HIGHS WILL BE LIMITED BY CLOUDS AND PRECIP TODAY...BUT LOW
80S WILL COVER MOST OF THE AREA. LOWS TONIGHT WILL RANGE FROM LOW
50S INLAND TO UPPER 50S ALONG THE COAST...VERY CLOSE TO CLIMO.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...DRY HIGH PRESSURE WILL DOMINATE THROUGH THE
PERIOD. TEMPERATURES WILL BE SEVERAL DEGREES COOLER BY DAY...AND
AS MUCH AS 20 DEGREES COOLER BY NIGHT...BUT STILL NOT FAR FROM
SEASONAL NORMALS. COOLEST READINGS EXPECTED SAT MORNING...BUT
CURRENT FORECAST IS HEDGED A COUPLE DEGREES WARMER THAN GUIDANCE
AS WINDS ARE NOT EXPECTED TO DECOUPLE COMPLETELY. OTHERWISE MOS
GUIDANCE NUMBERS ARE IN CLOSE CONSENSUS AND HAVE BEEN ACCEPTED.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...ABOVE NORMAL TEMPS CREEP BACK INTO THE
PICTURE SURFACE HIGH PRESSURE ANCHORS OFF THE CAROLINA COAST AND A
FLAT UPPER RIDGE DOMINATES. NEXT SYSTEM IS SLATED FOR TUESDAY OR
TUESDAY NIGHT...SO CHANCE POPS ARE IN PLAY THERE. LATEST ECMWF AND
ESPECIALLY GFS ARE GETTING MORE AGGRESSIVE WITH THE UPPER
LOW...WHICH COULD SLOW THE FRONT DOWN EVEN MORE BUT WE ARE NOT YET
BUYING IT. TEMPS COULD EVEN BE BELOW NORMAL NEXT WEDNESDAY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 06Z...MODERATE CONFIDENCE FORECAST OVERNIGHT WITH STRATUS
LIKELY. SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA ON THURSDAY.

STRATUS HAS BEGUN TO OVERSPREAD THE REGION AS ANTICIPATED...AND IS
REMAINING AT MVFR LEVEL. ALTHOUGH MUCH OF THE GUIDANCE IS AGAIN
SUGGESTING THAT CIGS WILL LOWER TO IFR...DO NOT EXPECT THIS TO
HAPPEN TONIGHT. GUIDANCE HAS BEEN FAR TOO AGGRESSIVE IN LOWERING
CIGS THE PAST SEVERAL DAYS...AND WINDS OF 10 KTS GUSTING TO 20 KTS
ALL NIGHT WILL KEEP THE NOCTURNAL INVERSION FROM STEEPENING TOO
MUCH. AM PRETTY CONFIDENT CIGS WILL REMAIN ABOVE IFR...BUT MVFR
SHOULD STICK AROUND THROUGH THE NIGHT SINCE TREMENDOUS LOW LEVEL
MOISTURE RESIDES IN THE COLUMN.

COLD FRONT WILL APPROACH THE AREA THURSDAY WITH PRE-FRONTAL
CONVECTION LIKELY. EXPECT A FORCED SQUALL LINE TO BE APPROACHING
FLO/LBT AT DAYBREAK AND WILL IMPACT ALL THE TERMINALS THROUGH THE
EVE. TIMING IS STILL IN QUESTION AND CAN UPDATE MORE SPECIFICALLY AS
THE LINE APPROACHES...BUT EXPECT TEMPO IFR VSBYS AND CIGS WITH
STRONGLY FORCED CONVECTION. SCATTERED SHOWERS WITH MVFR CIGS ARE
POSSIBLE AHEAD OF THE LINE AS WELL. WINDS THROUGH THE DAY WILL BE
FROM THE SOUTH...GUSTING TO NEARLY 30 KTS AS THE PG REMAINS TIGHT
AHEAD OF THE SQUALL LINE...GUSTING TO 40 KTS OR MORE IN TSTMS.

BY THE END OF THIS VALID PERIOD FLO/LBT WILL BEGIN TO SEE THE WIND
SHIFT TO THE NW WITH THE FROPA AND COLUMN DRYING WILL OCCUR LEAVING
VFR. LOWER CIGS MAY PERSIST AT THE COASTAL TERMINALS THROUGH 06Z
FRIDAY.

EXTENDED OUTLOOK...VFR FRIDAY AND SATURDAY. FOG POSSIBLE SUNDAY AND
MONDAY MORNINGS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 4 AM THURSDAY...STRONG SOUTHWEST FLOW AHEAD OF COLD FRONT
APPROACHING FROM THE WEST CONTINUES WITH SCA CONDITIONS STARTING TO
SHOW UP ACROSS THE WATERS. SCA WILL CONTINUE INTO THE EVENING HOURS
BEFORE OFFSHORE FLOW BEHIND THE FRONT IS ABLE TO KNOCK SEAS DOWN.
WINDS WILL TOP OUT IN THE 20 TO 25 KT RANGE LATER TODAY WITH GUSTS
TO 30 KT POSSIBLE. RELAXED GRADIENT BEHIND THE FRONT AND LIMITED
COLD ADVECTION WILL RESULT IN SPEEDS QUICKLY FALLING TO 15 KT OR
LESS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...WILL BEGIN WITH WINDS OUT OF THE NORTH...BUT
QUICKLY BACKING WEST AS AN UPPER LEVEL DISTURBANCE PASSES TO OUR
NORTH...AND ITS ASSOCIATED WEAK SURFACE TROF SWINGS DOWN INTO NC.
PURE OFFSHORE FLOW WILL REASSERT ITSELF BY SATURDAY MORNING...BUT
10-15 KT SHOULD COVER IT AS THERE IS NOT MUCH SUPPORT FOR A COLD
SURGE BEHIND THIS BOUNDARY. SEABREEZE PROCESSES WILL TAKE OVER
SATURDAY AFTERNOON WITH THE RIDGE AXIS DIRECTLY OVERHEAD. MODEST
ONSHORE WINDS EXPECTED AND WILL PERSIST THRU SAT NIGHT...WITH
SEAS HOLDING AT 2-3 FT.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...HIGH PRESSURE OFFSHORE IS THE MAIN PLAYER.
THE RESULT WILL BE LIGHT SOUTH OR SOUTH-SOUTHWEST WINDS WITH
SPEEDS REMAINING CAPPED AT 15 KT AND SEAS GENERALLY 2-3 FT.
GRADIENT WILL NOT REALLY TIGHTEN AHEAD OF THE NEXT COLD FRONT
UNTIL BEYOND THE VALID PERIOD OF THIS CWF.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ250-252-
     254-256.

&&

NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...III/JDW
Hazardous weather outlook, Apr 28, 3:39 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
439 AM EDT THU APR 28 2011

NCZ097-101-SCZ034-046-290845-
PENDER-NEW HANOVER-HORRY-GEORGETOWN-
439 AM EDT THU APR 28 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ100-290845-
BRUNSWICK-
439 AM EDT THU APR 28 2011

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ099-290845-
COLUMBUS-
439 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ087-096-SCZ017-023-024-032-033-039-290845-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
439 AM EDT THU APR 28 2011

...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

AMZ250-252-254-256-290845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
439 AM EDT THU APR 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG OR SEVERE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND
HAIL TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD RELAY REPORTS OF SEVERE MARINE WEATHER TO THE
NATIONAL WEATHER SERVICE OR THE COAST GUARD.

35

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bladen

When
April 28, 6:30 AM EST
Where
Bladen forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

A survey team observed a fallen three foot diameter oak tree that damaged the roof of a barn and crushed a pickup truck.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298012.